Alert archive / New Mexico / Wind Advisories in 2025

Wind Advisory 9, NWS El Paso, TX

March 4, 2025Doña Ana County, Otero County, Sierra County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this wind advisory at Mar 4, 2025, 7:51 AM MST for Doña Ana County, Otero County, Sierra County, New Mexico; El Paso County, Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2025, 7:51 AM MST (14:51 UTC)
Expired
Mar 4, 2025, 1:00 PM MST
In force
5 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 69 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2025-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2025-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1868 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS74 KEPZ 041451
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
751 AM MST Tue Mar 4 2025

NMZ416-427-TXZ419-042000-
/O.NEW.KEPZ.WI.Y.0009.250304T1451Z-250304T2000Z/
East Slopes Sacramento Mountains Below 7500 Feet-West Central
Tularosa Basin/White Sands-Eastern/Central El Paso County-
Including the cities of White Sands National Park, Mayhill,
Pinon, Chaparral, Socorro, White Sands Range Headquarters, East
and Northeast El Paso, Fort Bliss, and Sacramento
751 AM MST Tue Mar 4 2025

...WIND ADVISORY IN EFFECT UNTIL 1 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In New Mexico, East Slopes Sacramento Mountains Below 7500 
  Feet and West Central Tularosa Basin/White Sands. In Texas, 
  Eastern/Central El Paso County.

* WHEN...Until 1 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For additional information, visit us at http://www.weather.gov/epz

LPR
1 follow-up statement
147 
WWUS74 KEPZ 041809
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MST Tue Mar 4 2025

NMZ404-407-411-042100-
/O.NEW.KEPZ.DU.Y.0008.250304T1809Z-250304T2100Z/
Southwest Desert/Lower Gila River Valley-Southwest Desert/Mimbres
Basin-Southern Dona Ana County/Mesilla Valley-
Including the cities of Vado, Lordsburg, Virden, Deming, Las
Cruces, Sunland Park, Columbus, and Red Rock
1109 AM MST Tue Mar 4 2025

...BLOWING DUST ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...Visibility between one-quarter and one mile in blowing dust.

* WHERE...Southern Dona Ana County/Mesilla Valley, Southwest 
  Desert/Lower Gila River Valley, and Southwest Desert/Mimbres Basin.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Hazardous driving conditions due to reduced visibility.

* ADDITIONAL DETAILS...The worst visibility is likely occurring 
  along New Mexico Highway 11 between Deming and Columbus, and 
  Highway 9 between Hermanas to just west of Santa Teresa. Portions 
  of highway 146 and Interstate 10 in the vicinity of Separ may also 
  be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory problems should make preparations to stay 
indoors until the storm passes. Be ready for a sudden drop in 
visibility to near zero. If you encounter blowing dust or blowing 
sand on the roadway or see it approaching, pull off the road as far 
as possible and put your vehicle in park. Turn the lights all the 
way off and keep foot off the brake pedal. Remember, 'Pull Aside, 
Stay Alive'.

&&

$$

NMZ416-427-TXZ419-042000-
/O.CON.KEPZ.WI.Y.0009.000000T0000Z-250304T2000Z/
East Slopes Sacramento Mountains Below 7500 Feet-West Central
Tularosa Basin/White Sands-Eastern/Central El Paso County-
Including the cities of Pinon, East and Northeast El Paso, White
Sands Range Headquarters, Fort Bliss, Sacramento, White Sands
National Park, Mayhill, Chaparral, and Socorro
1109 AM MST Tue Mar 4 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...In New Mexico, East Slopes Sacramento Mountains Below 7500 
  Feet and West Central Tularosa Basin/White Sands. In Texas, 
  Eastern/Central El Paso County.

* WHEN...Until 1 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For additional information, visit us at http://www.weather.gov/epz

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Mar 4, 4:54 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 4, 4:54 AM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
454 AM MST Tue Mar 4 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

 - Windy conditions with isolated areas of blowing dust will
   continue for today with temperatures 2-5 degrees below the
   seasonal average.

 - Quiet and fair weather conditions resume on Wednesday with
   temperatures increasing back up the seasonal average.

 - The next upper level system will bring strong winds on Thursday
   and Friday, with blowing dust expected on Thursday. Isolated
   rain and snow showers for western and central high terrain of
   New Mexico.

&&

.DISCUSSION...
Issued at 429 AM MST Tue Mar 4 2025

Overall, no major changes from previous forecast packages. An active
Spring-time weather pattern will be the theme through the week and
into early next week. The first half of March looks to be fairly
active across the Desert SW with persistent west CONUS troughing and
east CONUS ridging. Ensemble guidance continues to show a
progressive flow pattern, with a train of upper level systems
traversing across western CONUS. For the local area, this means
continued periods of windy conditions with fluctuations in daily
high temperatures.

...TODAY...

Yesterday's strong upper level system that brought wind and dust to
the area will continue moving north and east of the region. Strong
northwesterly flow aloft will settle in across the Desert SW with 50-
70 knot mid-level (500-mb) backside jet core over the region. This
in combination with a modest west to east surface pressure
gradient will lead to breezy to windy conditions across the
forecast area. The focus for strongest winds will be over the
Sacramento Mtn east slopes and over the Otero Mesa/Hudspeth County
where winds could gust to 40-50 mph. Areas including El Paso, Las
Cruces, and Deming will see wind gusts of 30-40 mph with slightly
higher gusts along east facing slopes. That said, no wind
products will be issued for today as winds fall just below
Advisory criteria. Wind direction / trajectories look to between
270-310 (W-WNW) through the day, which usually isn't favorable for
blowing dust. However, given the state of drought, 0-200cm
relative soil moisture being anomalously dry, and 0-10cm soil
temperatures being anomalously warm, patchy blowing dust cannot be
ruled out. That said, if isolated areas of blowing dust do
develop, it will not be as impactful and widespread as yesterday,
but still something to be mindful of if driving in dust prone
areas. Temperatures this afternoon will top out in the low to
middle 60s across the area, with below average temperatures over
the high terrain.

...WEDNESDAY...

The next upper level system will begin impacting the PacNW/Coastal
CA region. In response to this deepening east Pacific trough,
shortwave ridging with increasing SW flow aloft will develop
across the Desert SW. As a result, quiet and fair weather
conditions will prevail on Wednesday. Winds will be light to low-
end breezy with above average temperatures and increasing high
level clouds during the afternoon/evening.

...THURSDAY AND FRIDAY...

A highly amplified and progressive upper level flow regime will
resume at the end of the work week. The associated and
aforementioned upper level trough will come on shore over
northern/central CA coast and continue diving southeast across CA.
As a result cyclonic and southwest flow will increase across NM
and far west TX. In response, sub-1000mb surface cyclogenesis will
develop over the Front Range of CO with associated surface
troughing across NM on Thursday. This in combination with an
overlaying 50-70 knot 500mb jet and sufficient 7-10 kft mixing,
windy conditions and blowing dust can be expected on Thursday. On
Friday, the core of the system will move across AZ/NM with a
continuation of windy conditions. It's worth mentioning that the
Thursday/Friday system looks to have modest amounts of moisture
associated with it. As of now, precipitation looks to be light
with low-end PoPs currently in the forecast for areas along and
west of the Continental Divide.

...THIS WEEKEND...

The aforementioned upper level system will quickly depart on
Saturday with fair weather conditions and cooler temperatures in
it's wake. Temperatures will warm back up to slightly above average
on Sunday with light winds expected.

&&

.AVIATION...
(12Z TAFS)
Issued at 429 AM MST Tue Mar 4 2025

VFR conditions expected through the period. Skies FEW-SCT at 10-15
kft through the morning, becoming SKC by 19Z. Winds remain gusty
at 20-35 knots with gusts to 40 knots, continuing through the
evening hours. Winds will slowly decrease through the evening and
overnight timeframe. Wind direction will be 270-300 through the
period. Patchy BLDU will be possible through the day with minimal
reduction to VIS expected. If VIS restrictions develop TAFs will
be AMEND as needed.

&&

.FIRE WEATHER...
Issued at 429 AM MST Tue Mar 4 2025

Elevated to Critical fire weather conditions will persist through
the work week. Progressive upper flow regime with continued dry and
windy conditions will be the theme. This coupled with current
drought conditions and the anomalous to near record high ERC
values, will lead to Elevated to Critical fire weather conditions.

For today, Elevated to near-Critical fire weather conditions can be
expected. Yesterday's strong upper level system will continue moving
north and east across the Plains and Upper Midwest. Strong
northwesterly flow aloft will settle in across the Desert SW with 50-
70 knot mid-level (500-mb) backside jet core over the region. This
in combinations with a modest west to east surface pressure gradient
will lead to breezy to windy conditions across the forecast area. RH
values as a whole will improve from what we saw yesterday, with Min
RH values of 15-25 percent for NMZ110, NMZ111, and NMZ113. Min RH
values will remain below 15 percent for NMZ112 and west TX zones
where near-Critical fire weather conditions will exist.

On Wednesday, the next upper level system will begin impacting the
PacNW/Coastal CA region. In response to this deepening east Pacific
trough, shortwave ridging with increasing SW flow will develop
across the Desert SW. Elevated fire weather conditions will exist
areawide with light afternoon breezes of 10-20 mph and Min RH values
between 9-17 percent across the area.

For Thursday, near-Critical to Critical fire weather conditions
return to the forecast. As the aforementioned upper level system
approached the region, deep southwest flow will lead strong winds
with gusts up to 40-50 mph. Min RH values will vary from west to
east, and by elevation. Desert lowlands east of the Divide will
range between 10-15 percent with the Gila and lowland deserts west
of the Divide ranging between 15-25 percent. NMZ113 will see Min
RH values between 15-25 percent also. That said, with strong winds
expected, Critical fire weather conditions will exist especially
for areas east of the Divide (including NMZ113).

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  66  39  72  50 /   0   0   0   0
Sierra Blanca            60  33  69  43 /   0   0   0   0
Las Cruces               64  33  68  44 /   0   0   0   0
Alamogordo               65  31  69  45 /   0   0   0   0
Cloudcroft               42  24  50  36 /   0   0   0   0
Truth or Consequences    65  35  68  44 /   0   0   0   0
Silver City              55  31  64  42 /   0   0   0   0
Deming                   64  30  72  43 /   0   0   0   0
Lordsburg                61  27  71  41 /   0   0   0   0
West El Paso Metro       64  40  71  53 /   0   0   0   0
Dell City                65  30  72  40 /   0   0   0   0
Fort Hancock             67  33  75  45 /   0   0   0   0
Loma Linda               58  36  66  47 /   0   0   0   0
Fabens                   65  35  75  48 /   0   0   0   0
Santa Teresa             63  34  70  47 /   0   0   0   0
White Sands HQ           68  40  71  50 /   0   0   0   0
Jornada Range            67  30  68  43 /   0   0   0   0
Hatch                    70  30  73  43 /   0   0   0   0
Columbus                 65  35  72  48 /   0   0   0   0
Orogrande                65  33  68  45 /   0   0   0   0
Mayhill                  53  27  64  40 /   0   0   0   0
Mescalero                52  25  59  38 /   0   0   0   0
Timberon                 51  24  58  35 /   0   0   0   0
Winston                  57  22  63  34 /   0   0   0   0
Hillsboro                65  33  68  43 /   0   0   0   0
Spaceport                66  28  69  40 /   0   0   0   0
Lake Roberts             58  28  66  39 /   0   0   0   0
Hurley                   58  28  66  38 /   0   0   0   0
Cliff                    64  22  72  35 /   0   0   0   0
Mule Creek               59  28  67  38 /   0   0   0   0
Faywood                  59  33  65  43 /   0   0   0   0
Animas                   63  29  75  45 /   0   0   0   0
Hachita                  62  28  72  45 /   0   0   0   0
Antelope Wells           63  31  74  46 /   0   0   0   0
Cloverdale               57  34  68  47 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...38-Rogers

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 5:34 PM MSTDust Storm WarningEPZHidalgo116 min
Mar 4, 6:17 AM MSTDust Storm AdvisoryEPZDoña Ana, Luna118 min
Mar 4, 9:07 AM MSTDust Storm AdvisoryEPZDoña Ana, Luna113 min
Mar 4, 9:14 AM MSTDust Storm AdvisoryEPZGrant, Hidalgo, Luna2 hr
Mar 4, 11:09 AM MSTBlowing Dust AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna3 hr
Mar 4, 2:05 PM MSTDust Storm AdvisoryEPZDoña Ana, Luna115 min
Mar 4, 2:17 PM MSTFire Weather WatchEPZDoña Ana, Lincoln, Otero, Sierra12 hr
Mar 4, 12:02 PM MSTDust Storm AdvisoryEPZEl Paso, Hudspeth118 min

Nearby

Wind Advisories in New Mexico, 2025Wind Advisories in Texas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.